Health Conditions A-Z Digestive Disorders 7 Reasons Your Poop Looks Green You likely don't need to worry, but watch for additional symptoms. By Jenna Birch Jenna Birch Jenna Birch is a journalist, dating coach, and author of The Love Gap: A Radical Plan to Win in Life and Love. Jenna is also a co-founder of Plum, a dating app rooted in the social science of relationships. health's editorial guidelines Updated on November 18, 2022 Medically reviewed by Jonathan Purtell, MS Medically reviewed by Jonathan Purtell, MS Jonathan Purtell, MS, RDN, CDN, is a registered dietitian at Lenox Hill Hospital. His primary interests include surgical and neurosurgical intensive care, orthopedic, obese/post-bariatric, and gastrointestinal patients. learn more Share Tweet Pin Email By now, you've probably become pretty well accustomed to how your stool looks. You're also likely aware that brown bowel movements, which occur as the result of your liver releasing bile salts into stool, are normal. So on a good day, your stool would ideally be dark brown, solid, and snake around the toilet—like a perfect poop emoji. But what if one day, upon inspection, your stool has a green tinge to it? It turns out green stool is pretty common. Green poop is often due to eating green foods—like leafy green vegetables—and taking iron supplements, as well as a lack of bile in your stool. The latter occurs when food travels quickly through your large intestine before the bile completely breaks down, often resulting in green diarrhea. Why? Your stool is mainly made of your digested food and bacteria, Shanti Eswaran, MD, a gastroenterologist at Michigan Medicine, told Health. "However, several other factors determine stool color, including bile content, medications like Pepto Bismol and antibiotics, and ingested pigments from things like food coloring." Reasons for green poop fall under two categories: food or illness. Here, experts explained the top seven reasons your poop might have a greenish color. 1. Antibiotics If you've recently been ill and taken an antibiotic, it's not uncommon to see a color change in your stool, Dr. Eswaran said. "Antibiotics will alter the bacterial content of the stool, sometimes also leading to a change in stool color," Dr. Eswaran explained. It's also not uncommon to have antibiotic-induced diarrhea, which could cause your stomach to hurt. This should clear up within a few days after you complete your course of the medication. 2. Infection, Especially Involving Diarrhea Bacteria invading the GI tract could cause a green tinge to your stool. "Bacterial infections can also change the normal flora in the stool, changing its color," says Eswaran. "Bacterial infections—like salmonella and norovirus—will also make the stool looser and more frequent." Salmonella "occurs on raw poultry, eggs, beef, and sometimes on unwashed fruit and vegetables," per the National Library of Medicine MedlinePlus resource. Norovirus can spread from person to person, or through contaminated water, food, or surfaces. Diarrhea increases the odds of watery green stool, too, per the resource UpToDate. Food moving through the body too quickly may not leave enough time for bile to break it down, which could cause your stool to become greenish instead of brown. 3. Liver or Gastrointestinal Illness Heidi Moretti, RD, a dietitian focusing on functional nutrition, said it's not uncommon to see green stool if you have other GI issues, especially ones that cause diarrhea. "Conditions such as colitis or IBS can also cause lighter-green stools," Moretti said. "Food intolerances that cause diarrhea can also make this condition occur." Colitis is a common condition that causes inflammation of the mucus lining of the colon (aka the large intestine). It can lead to symptoms such as diarrhea, stomach pain, fever, tiredness, and blood in the stool. IBS (Irritable bowel syndrome) also affects the large intestine and can come with symptoms such as stomach cramping, bloating, and changes in bowel habits. The liver, gallbladder (an organ that stores bile), and GI system are "intimately involved with each other," said Donese Worden, NMD, a board-certified naturopathic physician and adjunct faculty member at Arizona State University. "When one is upset, the entire system is affected. Bile produced in the liver and stored in the gallbladder can be yellow or green, so [green stool] might be a sign of gallbladder or liver problem." 4. Eating a Ton of Green Veggies The food you eat may also cause your poop to turn green, Emily Haller, RDN, a registered dietician at Michigan Medicine's Taubman GI Clinic, told Health. "Green vegetables and fruits contain chlorophyll, which is the pigment that gives plants and algae their green color," Haller said. "Generally, a small serving of green vegetables won't change stool color, but larger servings of green vegetables such as spinach, kale, broccoli, bok choy, green peppers, etc., could contribute to green stool." Haller said it's "completely normal and healthy" to have green poop from eating your veggies, so keep doing it. "Not only are these vegetables tasty, but they are full of vitamins, minerals, and fiber," Haller said. 5. Consuming Green Dyes It's possible to have green stool after consuming highly pigmented mint ice cream or frosted cookies. "Some packaged or processed foods contain food dye," Haller said. "Green, blue, and yellow food coloring can also turn your poop green." In this case, green poop may mean you need to cut down on processed foods. 6. Iron Supplements Iron supplements are notoriously difficult on the stomach, with possible side effects such as diarrhea, constipation, nausea (at high doses), and black stool. Those with an inflammatory bowel condition or ulcer may want to check with their healthcare provider before taking them—but most people may see a color change as a side effect. "Iron supplements can give your stools a greenish tinge or can look just generally darker," Moretti said. "This is okay and normal," as long as it's not associated with discomfort. 7. Birth Control Shot If you've recently started getting the birth control shot, you might see changes in your stool. Depo-Provera (medroxyprogesterone) has been known to cause green poop as a side effect. Dr. Worden noted "anything that changes hormones can also affect the biliary system," including the liver and gallbladder. If what you consume isn't broken down normally, it could increase the odds of green stool. What To Do About Stools of Any Color Green stool by itself is "not necessarily a cause for concern," Dr. Eswaran said. But if you see another color change, she'd want to hear from you as soon as possible. "Red blood in the stool or black tarry stool is not normal and should be addressed right away," Dr. Eswaran said. Red stools may be a sign of bleeding, while black or tarry stools can indicate an upper digestive tract issue, such as stomach or small intestine bleeding. (Of note, red stools may also be the result of consuming something with red dye. Additionally, black stools could also be caused by foods such as black licorice or medicines that contain bismuth—like Pepto-Bismol.) Stool that is pale or looks like clay is another cause for concern. Per MedlinePlus, This could be an indication of health conditions such as bile duct cysts, gallstones, or hepatitis (alcoholic or viral). The likely culprits for yellow stool can be consuming substances made with yellow dyes or diets high in fat. If you have green poop with diarrhea that's not clearing up, or one of your medications seems to be causing a sour stomach and tinged stool, you may contact your healthcare provider to discuss a different treatment. Additionally, with stools of any color, you'll want to seek medical attention if they are accompanied by symptoms such as fever, stomach pain, diarrhea, or weight changes. Was this page helpful? Thanks for your feedback! Tell us why! Other Submit Sources Health.com uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy. MedlinePlus. Norovirus Infections. MedlinePlus. Taking iron supplements. MedlinePlus. Black or tarry stools. Medline Plus. Stools - pale or clay-colored.